How do cancer patients need to take care of skin during and after treatment?
What patients should keep in mind while getting targeted therapy or chemotherapy for the dermatologic side effects?
Skin reactions are usual among cancer patients. The experience will depend on the type of part you have and the medications you are taking and whether you are undergoing radiation therapy. Your oncologist will tell you before the treatment starts that whether the medications you take will lead to skin reactions. If you get a rash with some medications, it means it is working.
Early intervention is the key to prevent the side effects from getting worse. Once the treatment starts, you should note down the skin reactions you notice and then tell your doctor when you visit the cancer hospital in Ludhiana.
Some of the changes are itchy and dry skin. You take photos of the affected area and then show them to the doctor on your next appointment because rashes tend to change in look.
Can I use cosmetics to cover up rashes caused by anticancer medications?
It is extremely fine to use cosmetics on rashes. But, keep in mind anything that comes in contact with the skin can result in irritation. When you want to apply cosmetics, you should use one product at a time. Some people can get new allergies even to the products which they used daily in the past. If you get an acne-like rash, then you should never use acne medications as it can make it worse.
What should patients do if they have dry and itchy skin?
Cancer treatment can make skin dry or even worse because of the skin’s ability to renew itself decreases. You should find the creams and ointments which are more effective than lotions to retain the moisture and use fragrance-free products.
Apply such products 2 times a day preferably within 15 minutes after taking a bath or shower. Use lukewarm water for both and avoid loofahs & scrubs as they take away the natural oil from the skin.
If the skin feels itchy, then make sure to contact the health care expert and they will help you select the best treatment. You should not scratch even if it feels itchy as it can make things difficult. Buy over-the-counter creams that contain anti-itch substances such as camphor, menthol, pramoxine, or take an oral antihistamine.
How can patients manage changes to the nails?
Nail changes are common with patients who get targeted therapy and certain chemotherapy drugs. The changes are cosmetic which means the color & texture of the nails will change. But some patients can experience pain and discomfort. Prevention is difficult, but there some steps which can make it easier to manage your nails which includes:
- When working with hands, wear gloves, and keep your nails trimmed.
- During chemotherapy, avoid getting manicures & pedicures.